Alert archive / Indiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 83, NWS Indianapolis, IN

June 6, 20084 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 6, 2008, 7:29 PM EDT for 4 counties in Indiana. It was in force for 46 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2008, 7:29 PM EDT (23:29 UTC)
Expired
Jun 6, 2008, 8:15 PM EDT
In force
46 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

Counties Delaware County, IN, Henry County, IN, Madison County, IN, Randolph County, IN

The radar

The Indianapolis radar (KIND), 112 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 7:40 PM EDTTSTM WND DMG5 Nw Muncie, INSEMI TRUCK BLOWN OVER ON SR69 AT MILE MARKER 46
Jun 6, 7:45 PM EDTTSTM WND DMGGaston, IN2 SEMI TRUCKS BLOWN OVER...NUMEROUS TREES AND POWER LINES DOWN
Jun 6, 7:50 PM EDTFUNNEL CLOUDGaston, INDEBRIS IN AIR. OBSERVED BY LAW ENFORCEMENT.
Jun 6, 7:50 PM EDTTSTM WND DMGMuncie, INPOWER POLE AND TREE LIMBS DOWN BETWEEN 350W AND 400E

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 5:30 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2008-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 306 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2008-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
306 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1459 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-133 m²/s²
0-3 km storm-relative helicity
-103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 062329
SVRIND
INC035-065-095-135-070015-
/O.NEW.KIND.SV.W.0083.080606T2329Z-080607T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
729 PM EDT FRI JUN 6 2008

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MADISON COUNTY IN CENTRAL INDIANA...
  DELAWARE COUNTY IN EAST CENTRAL INDIANA...
  NORTHERN HENRY COUNTY IN EAST CENTRAL INDIANA...
  RANDOLPH COUNTY IN EAST CENTRAL INDIANA...

* UNTIL 815 PM EDT

* AT 728 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED OVER CENTRAL MADISON
  COUNTY...OR 9 MILES NORTH OF ANDERSON...AND MOVING EAST AT 70 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DALEVILLE BY 735 PM EDT...
  GASTON BY 740 PM EDT...
  EATON BY 745 PM EDT...
  ALBANY BY 750 PM EDT...

THIS INCLUDES INTERSTATE 69 BETWEEN MILE MARKERS 30 AND 52.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 4002 8481 4001 8492 4001 8560 4039 8561
      4039 8523 4032 8521 4032 8519 4032 8482
TIME...MOT...LOC 2329Z 261DEG 66KT 4023 8571

$$

CO
2 follow-up statements
000 
WWUS53 KIND 062355
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
755 PM EDT FRI JUN 6 2008

INC035-065-095-135-070015-
/O.CON.KIND.SV.W.0083.000000T0000Z-080607T0015Z/
DELAWARE-HENRY-MADISON-RANDOLPH-
755 PM EDT FRI JUN 6 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR NORTHERN HENRY...RANDOLPH...DELAWARE AND NORTHEASTERN MADISON
COUNTIES...

AT 750 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR ALBANY...OR 6 MILES
SOUTH OF DUNKIRK...MOVING EAST AT 70 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SARATOGA BY 800 PM EDT...
  SALEM BY 805 PM EDT...

LAT...LON 4002 8481 4001 8492 4001 8560 4039 8561
      4039 8523 4032 8521 4032 8519 4032 8482
TIME...MOT...LOC 2355Z 261DEG 66KT 4030 8509

$$

CO
000 
WWUS53 KIND 070012
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
812 PM EDT FRI JUN 6 2008

INC035-065-095-135-070022-
/O.EXP.KIND.SV.W.0083.000000T0000Z-080607T0015Z/
DELAWARE-HENRY-MADISON-RANDOLPH-
812 PM EDT FRI JUN 6 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HENRY...RANDOLPH...
DELAWARE AND NORTHEASTERN MADISON COUNTIES WILL EXPIRE AT 815 PM
EDT/715 PM CDT/...

STRONG STORMS HAVE LEFT THE WARNING AREA.

LAT...LON 4002 8481 4001 8492 4001 8560 4039 8561
      4039 8523 4032 8521 4032 8519 4032 8482
TIME...MOT...LOC 0012Z 261DEG 66KT 4034 8468

$$

JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 5:35 PM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 6, 5:35 PM EDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
535 PM EDT FRI JUN 6 2008

.AVIATION...DISCUSSION FOR 00Z TAFS

TSRA WILL BE AROUND THE TAF SITES AT ISSUANCE TIME. WILL COVER WITH
TEMPOS AND ADJUST TIMING AS NECESSARY AT ISSUANCE TIME. AFTER FIRST
FEW HOURS WILL COVER WITH CB OR VCTS AS APPROPRIATE AS SHRA/TSRA MAY
HANG AROUND THRU 10Z FRONT WASHES OUT ACROSS NRN INDIANA.

COULD BE SOME MVFR FOG AFT 10Z DEPENDING ON WIND SPEEDS AND RAIN
COVERAGE. FOR NOW WILL LEAVE OUT DUE TO LOW CONFIDENCE. EXPECT LOW
VFR CIGS OF BKN040 THRU 18Z OR SO THEN CLOUDS SHOULD BREAK OUT SOME.
WINDS WILL BECOME GUSTY SAT AFTN AS WELL. ADDITIONAL CONVECTION MAY
POP UP ON SATURDAY BUT COVERAGE LOOKS TOO LOW TO MENTION IN TAFS
ATTM.

&&

.DISCUSSION...
FORECAST FOCUS WILL BE ON CHANCE OF THUNDER TONIGHT.

STRONG STORM SYSTEM NOW LIFTING INTO SOUTHERN CANADA WITH A TRAILING
500MB JET OF 50-70KTS FCST TO TRANSLATE ACROSS THE GREAT LAKES/OH
VALLEY THIS EVENING. THIS COMBINED WITH MIXED LAYER CAPE OF
1000-2000 J/KG WILL SET THE STAGE FOR SVR WX THIS EVENING.
STREAMLINES INDICATE A CONVERGENT BOUNDARY DEVELOPING ACROSS IL SO
EXPECT INTENSIFICATION TO OUR WEST THROUGH LATE AFTERNOON.

TEMP FCST IS BASED LARGELY ON FCST 850MB TEMPS/1000-850MB
THICKNESSES. NO STRONG PREFERENCE FOR ONE MODEL OVER ANOTHER TODAY.

TONIGHT...EXPECT SCT SVR STORMS TO RACE NE ACROSS SOME PARTS OF
CENTRAL INDIANA THROUGH 06Z. WIND FIELDS WEAKEN CONSIDERABLY AFTER
06Z SO EXPECT SVR CHCS TO DIMINISH THEREAFTER. PREFER THE HIGHER MAV
MOS RAIN CHCS TONIGHT AND WILL WORD SCT STORMS SOME SVR FOR TONIGHT.
MAIN THREAT WOULD APPEAR TO BE DAMAGING WINDS GIVEN POOR MID LVL
LAPSE RATES ALTHOUGH HAIL WOULD BE POSSIBLE WITHIN ANY ROTATING
STORM. A TORNADO OR TWO IS NOT OUT OF THE QUESTION GIVEN THE
MAGNITUDE OF LOW LEVEL SHEAR AND HELICITY MAINLY ACROSS THE WESTERN
COUNTIES LATE THIS AFTERNOON AND EARLY THIS EVENING BUT AS MENTIONED
PRIMARY THREAT SHOULD BE DAMAGING WINDS THROUGH 6Z.

SAT...LINGERING SCT STORMS SHOULD BE ONGOING IN THE MORNING AS THE
AREA RESIDES ON THE NW PERIPHERY OF THE UPPER RIDGE AND STRONGER
WESTERLIES. SOME WAA MAY PROMOTE ELEVATED CONVECTION THROUGH MIDDAY
BEFORE WARMER MID LVL TEMPS AND SUBSIDENCE STRENGTHEN. 850MB TEMPS
AND THICKNESSES SUGGEST HIGHS AROUND FRIDAY/S.

SAT NIGHT/SUN NIGHT...DRY BUT VERY WARM CONDS WILL PERSIST WITH
NEARLY IDENTICAL MAX TEMPS EXPECTED SUN WITH HIGHS NEAR 90.
HUMIDITIES WILL PUSH HEAT INDICES INTO THE UPPER 90S.

MON AND TUES...NEXT COLD FRONT WILL APPROACH WITH ADDITIONAL SCT
STORMS EXPECTED. SOME RELIEF FROM THE HEAT SHOULD ARRIVE BY TUES
WITH HIGHS IN THE 80S AND LOWER HUMIDITIES.

WEDS AND BEYOND...UPPER RIDGE BUILDS SO LOOK FOR HOT TEMPS TO
DEVELOP WEDS/THU.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...CS
PUBLIC...CO
Hazardous weather outlook, Jun 6, 3:15 PM EDT, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
315 PM EDT FRI JUN 6 2008

INZ021-028>031-035>049-051>057-060>065-067>072-071915-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
315 PM EDT FRI JUN 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE STORMS ARE EXPECTED TO DEVELOP AND IMPACT THE AREA THIS
EVENING INTO TONIGHT. THE MAIN THREATS INCLUDE DAMAGING
WINDS AND FLASH FLOODING. A TORNADO OR TWO IS ALSO POSSIBLE. ALSO
REMEMBER THAT DEADLY CLOUD TO GROUND LIGHTNING IS ALWAYS A HAZARD
WITH ANY STORM THAT FORMS.

MINOR TO MAJOR FLOODING WILL CONTINUE ALONG MANY OF THE RIVERS
ACROSS CENTRAL INDIANA. SEVERAL RIVERS AND STREAMS ARE ABOVE FLOOD
STAGE. SEE THE LATEST HYDROLOGICAL STATEMENT FOR COMPLETE
INFORMATION AND MORE DETAILS REGARDING RIVER FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY AND TUESDAY.

MANY CENTRAL INDIANA RIVERS AND STREAMS WILL BE ABOVE FLOOD STAGE
THROUGH AT LEAST THE EARLY PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

CO

In the hours before

Local storm report, Jun 6, 7:19 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
719 PM EDT FRI JUN 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     CRAWFORDSVILLE          40.04N 86.90W
06/06/2008                   MONTGOMERY         IN   LAW ENFORCEMENT

            PORTION OF ROOF ON THE ROAD AT US231 AND N136

&&

HEROLD
Local storm report, Jun 6, 7:20 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
720 PM EDT FRI JUN 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND GST     1 W SHERIDAN            40.13N 86.24W
06/06/2008  E50 MPH          HAMILTON           IN   AMATEUR RADIO

&&

HEROLD
Local storm report, Jun 6, 7:22 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
722 PM EDT FRI JUN 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     TSTM WND GST     SHERIDAN                40.13N 86.22W
06/06/2008  E80 MPH          HAMILTON           IN   TRAINED SPOTTER

            AT US421 AND SR47

&&

HEROLD
Local storm report, Jun 6, 7:24 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
724 PM EDT FRI JUN 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     TSTM WND DMG     KOKOMO                  40.48N 86.13W
06/06/2008                   HOWARD             IN   AMATEUR RADIO

            TREE DOWN ON CAR AT MARKLAND AND WEBSTER TRAPPING
            OCCUPANTS

&&

HEROLD
Local storm report, Jun 6, 7:25 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
725 PM EDT FRI JUN 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     SHERIDAN                40.13N 86.22W
06/06/2008                   HAMILTON           IN   EMERGENCY MNGR

            SEVERAL BUILDINGS DAMAGED WITH INJURIES

&&

HEROLD
Local storm report, Jun 6, 7:26 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
726 PM EDT FRI JUN 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     SHERIDAN                40.13N 86.22W
06/06/2008                   HAMILTON           IN   EMERGENCY MNGR

            SEMI TRUCK BLOWN OVER AT SR421 AND SR47

&&

HEROLD

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 12:00 PM EDTRiver Flood WarningINDKnox15 days
Jun 6, 5:43 PM EDTSevere Thunderstorm WarningINDClay, Fountain, Parke, Vermillion, Vigo47 min
Jun 6, 5:59 PM EDTTornado WarningINDFountain, Parke, Vermillion31 min
Jun 6, 6:30 PM EDTSevere Thunderstorm WarningINDClay, Fountain, Montgomery, Parke, Putnam, Vigo45 min
Jun 6, 6:44 PM EDTSevere Thunderstorm WarningINDBoone, Carroll, Clinton, Hendricks, Howard46 min
Jun 6, 7:00 PM EDTSevere Thunderstorm WarningINDCarroll, Clinton, Howard15 min
Jun 6, 7:03 PM EDTSevere Thunderstorm WarningINDBoone, Hamilton, Howard, Madison, Marion, Tipton42 min
Jun 6, 7:34 PM EDTSevere Thunderstorm WarningINDClay, Daviess, Greene, Knox, Owen, Sullivan and 1 more56 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.